New Mexico, 2008Flash Flooding and Hail in New Mexico, July 22, 2008
July 22, 2008 · NWS ABQ · 8 events in 5 counties and zones
The combination of plenty of moisture and slow movement of thunderstorms created torrential rains and several reports of flash flooding over western and central New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of plenty of moisture and slow movement of thunderstorms created torrential rains and several reports of flash flooding over western and central New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 22, 2:15 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 2:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT TUE JUL 22 2008
.DISCUSSION...
LATEST RUC80 UPPER AIR ANALYSIS INDICATES TWO HIGH CENTROIDS OVER
THE SOUTHWESTERN UNITED STATES. ONE CENTER IS POSITIONED AT THE CA/
AZ/BAJA OF CA TRIPLE POINT...WHILE THE OTHER IS CENTERED JUST EAST
OF THE OK/TX PANHANDLES. THIS HAS ALLOWED FOR AN UPR LEVEL WEAKNESS
ACROSS THE STATE OF NEW MEXICO. SHOWERS AND THUNDERSTORMS WILL BE
MOST NUMEROUS OVER THE CENTRAL AND WRN ZONES...PARTICULARLY WITHIN
THE 850-700MB THETA-E RIDGE AXIS. AS MENTIONED IN THE PREVIOUS AFD...
A FEW THUNDERSTORMS WILL DEVELOP IN THE HIGH PLAINS...BUT STEERING
FLOW WILL CURTAIL ITS EASTWARD PROGRESSION. AS TYPICAL THIS TIME OF
YEAR...LOCALIZED FLOODING IS POSSIBLE WITH SLOW MOVING STORMS. MOST
OF THE ACTIVITY WILL DIMINISH BEFORE THE MIDNIGHT HOUR...HOWEVER A
FEW LINGERING STORMS COULD SURVIVE INTO THE EARLY MORNING.
SIMILAR SITUATION IS EXPECTED FOR WEDNESDAY...WITH THE BEST THREAT
FOR PCPN TO OCCUR OVER THE CENTRAL AND WRN ZONES. SOME ACTIVITY MAY
TRY TO SQUEAK INTO THE NE PLAINS AS THE THETA-E RIDGE AXIS TILTS A
BIT. TEMPERATURES WILL BE WARMEST OVER THE ERN PLAINS AS PCPN/CLOUD
COVER LIMITS THE AMOUNT OF INCOMING SOLAR IN THE WEST.
ALL EYES SHIFT TO THE GULF OF MEXICO FOR THE LATTER PORTION OF THE
WEEK AS TROPICAL STORM...SOON TO BE HURRICANE...DOLLY APPROACHES SRN
TEXAS. THE NAM80 HAS BEEN CONSISTENTLY ONE OF THE MORE NRN SOLUTIONS
AND PROVIDES SOME IMPACT IN THE FORM OF INCREASED QPF ACROSS SRN NM.
OF INTEREST...THREE OUT OF 13 HURRICANE MODELS TRACK THE REMAINS OF
THE TROPICAL SYSTEM UP THE RIO GRANDE INTO SE NM. THOUGH UNLIKELY...
IT BEARS WATCHING WHETHER THIS FEATURE WILL IMPACT THE CWA. ATTM...
IT APPEARS THE GFDI MODEL AND TPC TRACK LOOK THE MOST PLAUSIBLE. IN
GENERAL...THE BIGGEST PLAYER WILL BE THE POSITION OF THE UPPER HIGH.
IN CONTRAST...THE GFS PLACES THE HIGH ON FRI OVER ERN NM/WRN TX...
BLOCKING THE STATE FROM AN INTRUSION OF DEEP MOISTURE. MEANWHILE...
THE ECMWF PLACES THE HIGH NEAR THE DALLAS AREA...ALLOWING FOR A S/SE
COMPONENT ACROSS SRN NM. BY THE WEEKEND...THE GFS SHIFTS THE UPPER
HIGH TO CENTRAL NM...SHUNTING THE REMAINS INTO THE EASTERN PACIFIC.
THE ECMWF IS LESS AGGRESSIVE AND SHIFTS THE UPR HIGH ONLY TO CENTRAL
TX...OPENING THE DOOR FOR TROPICAL MOISTURE TO MIGRATE INTO CENTRAL
AZ. BASED ON THE AFOREMENTIONED UNCERTAINTY...WILL NOT MAKE SWEEPING
CHANGES TO THE INHERITED MID/LONG RANGE FORECAST. DPORTER
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MAINLY AFFECT THE WESTERN
TWO THIRDS OF THE FORECAST AREA THROUGH THE NEXT 24 HOURS. THIS
INCLUDES AFFECTS TO TERMINAL SITES SUCH AS GUP...FMN...ABQ AND SAF.
MVFR AND SHORT DURATION IFR CONDITIONS WILL BE ASSOCIATED WITH THE
STRONGER STORMS. CELL MOVEMENT WILL BE SLOW THUS MAKING THE
POTENTIAL FOR LONGER MVFR CONDITIONS NEAR AIRPORTS. STRONG WIND
GUSTS WILL ALSO BE ASSOCIATED WITH THE HEAVIEST RAIN ACTIVITY. GUSTS
UP TO 40 KTS WILL BE POSSIBLE.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50
&&
.FIRE WEATHER...
UPPER HIGH WILL REMAIN CENTERED OVER A PORTION OF NEW MEXICO THROUGH
AT LEAST THE WORK WEEK. ABUNDANT MOISTURE TRAPPED UNDERNEATH THIS
UPPER HIGH WILL RECYCLE OUT IN THE FORM OF WETTING RAIN. THE FAVORED
AREA FOR THIS WETTING RAIN WILL BE ACROSS WESTERN AND CENTRAL AREAS.
THE EASTERN THIRD WILL SEE THE LEAST AMOUNT OF THUNDERSTORM
ACTIVITY...IF ANYTHING AT ALL. TROPICAL STORM DOLLY WILL BE A
FEATURE TO WATCH FOR LATE IN THE WEEK AND OVER THE WEEKEND. SOME OF
HER MOISTURE COULD GET TRANSPORTED UP INTO NM BUT AT THIS TIME...A
LITTLE LESS LIKELY FOR ANY SIGNIFICANT IMPACTS. WILL HAVE TO KEEP AN
EYE ON IT. HUMIDITY IS EXPECTED TO REMAIN ABOVE 20 PCT THROUGH
FRIDAY. 50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 64 89 62 94 / 60 40 30 20
GALLUP.......................... 59 82 56 87 / 60 50 30 30
GRANTS.......................... 57 82 54 88 / 50 40 30 30
GLENWOOD........................ 64 88 62 92 / 40 50 30 30
CHAMA........................... 49 77 49 81 / 60 50 40 30
LOS ALAMOS...................... 55 83 55 86 / 30 30 30 20
RED RIVER....................... 45 73 45 74 / 30 30 30 30
TAOS............................ 53 85 49 88 / 30 30 30 20
SANTA FE........................ 57 85 59 88 / 40 30 30 20
SANTA FE AIRPORT................ 59 87 59 91 / 40 20 20 20
ESPANOLA........................ 60 89 58 94 / 30 30 30 20
ALBUQUERQUE HEIGHTS............. 67 90 68 92 / 40 20 20 20
ALBUQUERQUE VALLEY.............. 65 92 65 94 / 30 20 20 20
ALBUQUERQUE FOOTHILLS........... 63 88 64 91 / 40 20 20 20
ALBUQUERQUE WEST MESA........... 66 91 66 93 / 40 20 20 20
SOCORRO......................... 64 92 64 92 / 30 20 20 20
SANDIA PARK/CEDAR CREST......... 54 84 54 87 / 40 30 20 20
MORIARTY/ESTANCIA............... 57 87 58 89 / 30 20 20 20
CARRIZOZO....................... 60 90 62 92 / 30 20 20 20
RUIDOSO......................... 55 81 54 81 / 30 20 10 20
RATON........................... 56 90 56 91 / 10 10 10 10
LAS VEGAS....................... 56 86 56 86 / 20 20 20 20
ROY............................. 62 89 63 89 / 10 10 10 10
CLAYTON......................... 64 94 65 93 / 5 5 5 10
SANTA ROSA...................... 63 94 63 94 / 10 10 10 10
TUCUMCARI....................... 66 96 68 97 / 0 5 5 5
FORT SUMNER..................... 67 95 67 95 / 10 5 5 5
CLOVIS.......................... 66 94 68 93 / 0 5 5 5
PORTALES........................ 66 95 68 94 / 5 5 5 5
ROSWELL......................... 69 96 69 96 / 5 5 5 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
46/50
Hazardous weather outlook, Jul 22, 5:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 22 2008
NMZ001>021-026-231200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS
OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY
RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING...IS POSSIBLE
BOTH WEDNESDAY AND THURSDAY ACROSS CENTRAL AND WESTERN NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
In the hours before
Special weather statement, Jul 22, 2:29 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT TUE JUL 22 2008
NMZ005-222200-
NORTHEAST HIGHLANDS-
329 PM MDT TUE JUL 22 2008
...STRONG THUNDERSTORM MOVING OVER I-25 JUST SOUTH OF WATROUS...
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN ON I-25 JUST
SOUTH OF WATROUS. MOVEMENT WAS SOUTHWEST AT 10 MPH. BEWARE OF THE
POTENTIAL FOR HAIL ACCUMULATION ON I-25 BETWEEN WATROUS AND LAS
VEGAS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL MORA
COUNTY AND RURAL NORTH CENTRAL SAN MIGUEL COUNTY.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
44
Special weather statement, Jul 22, 2:55 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
355 PM MDT TUE JUL 22 2008
NMZ001-002-222300-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
355 PM MDT TUE JUL 22 2008
...STRONG THUNDERSTORMS MOVING TOWARD NAVAJO LAKE...
AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN
17 MILES NORTHEAST OF NAVAJO DAM. MOVEMENT WAS WEST AND SOUTHWEST AT
10 MPH. THESE STORMS WILL REACH NORTHEAST PORTIONS OF NAVAJO LAKE
AROUND 415 PM...WITH OTHER STRONG STORMS LIKELY TO MOVE OVER THE
LAKE THROUGH 500 PM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN RIO
ARRIBA COUNTY...INCLUDING NAVAJO LAKE...AND RURAL EXTREME
NORTHEASTERN SAN JUAN COUNTY.
NEVER CAMP IN ARROYOS OR WASHES...SINCE STORMS LIKE THIS CAN CAUSE
THEM TO FLOOD. BOATERS SHOULD EXERCISE CAUTION AND CONSIDER DELAYING
ACTIVITY ON THE LAKE UNTIL THESE STORMS PASS.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
44
Special weather statement, Jul 22, 4:29 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT TUE JUL 22 2008
NMZ008-230015-
WEST CENTRAL MOUNTAINS-
529 PM MDT TUE JUL 22 2008
...STRONG THUNDERSTORM MOVING OVER NORTHWEST CATRON COUNTY NEAR
RED HILL...
AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS AROUND
55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN
FROM 10 MILES NORTHWEST OF RED HILL TO 10 MILES SOUTHEAST OF RED
HILL. MOVEMENT WAS SOUTH AT 18 MPH. THESE STORMS WILL CAUSE MINOR
FLOODING PROBLEMS ON U.S. HIGHWAY 60 WEST OF QUEMADO TO THE ARIZONA
BORDER. THE POTENTIAL EXISTS FOR FLASH FLOODING...LARGE HAIL AND
DAMAGING WINDS TO DEVELOP.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL CATRON
COUNTY.
Event by event
6 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, San Juan
- When
- July 22, 5:00 PM MST to 5:30 PM MST
- Where
- San Juan County, 2.1 mi N of Turley to 3.27 mi N of Turley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.780, -107.769
Two feet of water was observed over state road 173. The road was partially washed out.
Flash Flood, Catron
- When
- July 22, 5:45 PM MST to 6:15 PM MST
- Where
- Catron County, 1.98 mi WNW of Quemado to 2.78 mi NW of Quemado
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 34.362, -108.531
State road 601 was closed due to flooding from 2 to 5 miles northwest of U.S. 60.
Flash Flood, Cibola
- When
- July 22, 6:10 PM MST to 7:00 PM MST
- Where
- Cibola County, 10.15 mi WNW of San Mateo to 0.61 mi SSW of San Rafael
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.339, -107.795
Flooding was reported on State Road 53 near Grants, State Road 605 north of Grants and State Road 279 near Seboyeta and Cebolletita. Street flooding in Grants reached a depth of one foot. Floodwaters also topped a bridge near San Rafael.
Thunderstorm Wind, Valencia
- When
- July 22, 6:30 PM MST
- Where
- Valencia County, 1.47 mi NNW of Bacaville to 3.89 mi WSW of Belen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.639, -106.781
Thunderstorm winds damaged the roof of a welding business and hangar door at the Belen Airport.
Flash Flood, Valencia
- When
- July 22, 6:43 PM MST to 7:45 PM MST
- Where
- Valencia County, 0.26 mi NNW of Jarales to 1.67 mi SW of Belen
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.623, -106.752
Most of Belen and the surrounding communities experienced some degree of flooding with water 2 to 3 feet deep in some locations. Flash flooding caused a mudslide on the Interstate 25 exit ramp at Camino Del Llano. A nearby diner was also flooded. Flood waters also entered a few homes. In addition, the wall of a welding shop succombed to the pressure of flood waters on it and buckled.
Flash Flood, Cibola
- When
- July 22, 6:45 PM MST to 7:15 PM MST
- Where
- Cibola County, 7.15 mi WNW of Bluewater to 6.91 mi WNW of Bluewater
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 35.305, -108.087
A road was washed out near Bluewater Lake State Park. Two homes were also flooded.
Hail, Bernalillo
- When
- July 22, 7:23 PM MST
- Where
- Bernalillo County, 2.15 mi SSE of Coronado Arpt
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.150, -106.570
Flash Flood, Bernalillo
- When
- July 22, 8:05 PM MST to 8:45 PM MST
- Where
- Bernalillo County, 1.57 mi WSW of (Abq)albuquerque Intl Airport to 2.16 mi NE of Atrisco
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.045, -106.627
The intersection of Rio Bravo and Broadway was washed out, while mudslides occurred on University Drive at Spirit Drive. Floodwaters deposited hail to a depth of 1 foot at the intersection of Clark Carr and Spirit Drive. A home was flooded on Arthur Road SW.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106009, 106008, 106961, 106958, 106010, 106963, 106011, 106007.